Google ad
End of ad
left arrow Google ads: down arrow
Independent expert answers
on psychiatry and psychology

Rebound Insomnia caused by Sleeping Pills

Abstract: Sleeping problems can be worsened after taking a sleeping pill over a longer period of time (rebound insomnia).

Web4Health logo
psychologist Independent medical expert answers on psychiatry and psychology

Rebound Insomnia caused by Sleeping Pills

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question  Local help Info


Go the top of the page Top Forum iconDiscuss this Forum iconGet expert advice Printer Print
Question(s): 
Written by: Martin Winkler
First version: 22 Jul 2008.
Latest revision: 27 Aug 2008.

Why do I experience a worsening of sleep after using a sleeping pill? What is rebound insomnia?

Answer:

Many sleeping pills have a negative influence on the sleep architecture, and cause non-restorative sleep.

Rebound insomnia is defied as a worsening of (at least) one of the following parameters compared to the time before srarting drug treatment:

  • sleep latency = time until you fall asleep
  • nocturnal awakenings = waking up at night
  • total sleep time
And you have to feel either
  • sensation of non-restorative sleep
  • diurnal fatigue
  • worsening of anxiety / tension

Drugs with moderate or severe rebound insomnia effects are :

    Benzodiazepines
  • Triazolam (Halcion)
  • Midazolam (Dormicum)
  • Brotizolam (Dormex, Noctilan, Lendomin)
  • Loprazepam (Dormonoct)
  • Lormetazepam (Noctanid)
  • Flunitrazepam (Rohypnol, Fluscand)

    Non-benzodiazepines

  • Zopiclone

Sometimes, withdrawal effects or hang-over cause additional complaints for the patients.

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question:
Local help Info
Google ad
End of ad
Disclaimer: The documents contained in this web site are presented for information purposes only. The material is in no way intended to replace professional medical care or attention by a qualified psychiatrist or psychotherapist. It can not and should not be used as a basis for diagnosis or choice of treatment. If you find anything wrong, please notify us at .
Go to top of page To top of page